This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body processes theophylline faster.
What might happen:
Your blood levels of theophylline may decrease and cause breathing problems.
What you should do about this interaction:
If you experience problems with your breathing, contact your doctor. It may be necessary to adjust the dose of your medicine.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this drug interaction and may be monitoring you for it. Do not stop, start, or change the dosage of any medicine before checking with them first.
1.Hauser AR, Lee C, Teague RB, Mullins C. The effect of rifampin on theophylline disposition. Clin Pharmacol Ther 1983 Feb;33(2):254.
2.Robson RA, Miners JO, Wing LM, Birkett DJ. Theophylline-rifampicin interaction: non-selective induction of theophylline metabolic pathways. Br J Clin Pharmacol 1984 Sep;18(3):445-8.
3.Straughn AB, Henderson RP, Lieberman PL, Self TH. Effect of rifampin on theophylline disposition. Ther Drug Monit 1984;6(2):153-6.
4.Powell-Jackson PR, Jamieson AP, Gray BJ, Moxham J, Williams R. Effect of rifampicin administration on theophylline pharmacokinetics in humans. Am Rev Respir Dis 1985 Jun;131(6):939-40.
5.Boyce EG, Dukes GE, Rollins DE, Sudds TW. The effect of rifampin on theophylline kinetics. J Clin Pharmacol 1986 Nov-Dec;26(8):696-9.
6.Brocks DR, Lee KC, Weppler CP, Tam YK. Theophylline-rifampin interaction in a pediatric patient. Clin Pharm 1986 Jul;5:602-4.
7.Adebayo GI, Akintonwa A, Mabadeje AF. Attenuation of rifampicin-induced theophylline metabolism by diltiazem/rifampicin coadministration in healthy volunteers. Eur J Clin Pharmacol 1989;37(2):127-31.